Hail, Christian
- When
- April 10, 12:18 PM CST to 12:19 PM CST
- Where
- Christian County, 4.96 mi S of Pana
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -89.082
Low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the afternoon and evening of April 10th. The storms were most concentrated along and east of I-55, where scattered reports of large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the afternoon and evening of April 10th. The storms were most concentrated along and east of I-55, where scattered reports of large hail and damaging winds were reported. The largest hail stones up to the size of tennis balls occurred near Paris in Edgar County. In addition to the hail and wind, heavy rain fell across the entire area, leading to flash flooding. Rainfall totals of 3 to 5 inches were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 10, 9:45 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1045 AM CDT WED APR 10 2013 .DISCUSSION... ISSUED 1037 AM CDT WED APR 10 2013 DENSE COLD AIR FROM OVERNIGHT CONVECTION PUSHING A BOUNDARY SOUTH ACROSS THE AREA WITH A 20-30 DEGREE DROP AS THE BOUNDARY PASSES. WAA ON THE SOUTH SIDE OF THE BOUNDARY STARTING TO KICK IN WITH SOUTHERLY WINDS PICKING UP SLIGHTLY. SHOWERS AHEAD AND BEHIND THE BOUNDARY...WITH THE MORE EXPANSIVE THUNDERSTORMS JUST BEHIND THE FRONT APPROACHING FROM THE SW. REMAINING FORECAST VERY DEPENDENT ON WHICH AIRMASS WILL OVERCOME THE OTHER...AND HOW FAR THAT BOUNDARY WILL TRAVEL. ILX CWA ROUGHLY CUT IN HALF BY A VERY DISTINCTIVE BOUNDARY WITH CHILLY TEMPS ON ONE SIDE...AND UNSEASONABLY WARM ON THE OTHER. CHANCES FOR SHOWERS AND THUNDERSTORMS DEVELOPING AND SPREADING AS THE AFTERNOON PROGRESSES REMAIN AS PLENTY OF ACTIVITY LINES UP ALONG THE FRONT. OVERALL CHANGES TO THE FORECAST MINIMAL. HAVE UPDATED GRIDS FOR HOURLY TRENDS AND WILL REISSUE THE ZONES FOR MORNING WORDING. HJS && .AVIATION... ISSUED 659 AM CDT WED APR 10 2013 12Z TAF FORECAST FOR THE CENTRAL ILLINOIS WILL PROVE TO BE RATHER COMPLICATED. A BROKEN BAND OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO PUSH EAST ACROSS THE AREA...AND WOULD ONLY RESULT IN A BRIEF REDUCTION BELOW VFR AS THEY MOVE THROUGH. HOWEVER...AN OUTFLOW BOUNDARY FROM A LARGER AREA OF CONVECTION OVER NORTHERN ILLINOIS HAS RESULTED IN TEMPORARILY STRONG NORTHERLY WINDS IN ITS WAKE...AS WELL AS IFR CIGS. SO FAR THE OUTFLOW BOUNDARY HAS ONLY IMPACTED KPIA...BUT KBMI AND KSPI APPEAR LIKELY TO BE IMPACTED SHORTLY. ONCE THE BROKEN BAND OF SHOWERS/STORMS MOVES THROUGH MUCH OF THE DAY SHOULD BE DRY WITH VFR/MVFR CIGS. SHOWER/STORMS WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO TONIGHT AND THE PRECIPITATION SHOULD EVENTUALLY RESULT IN WIDESPREAD IFR CONDITIONS. WIND DIRECTION MAY BE RATHER VARIABLE TODAY DUE TO THE CONVECTION AND ASSOCIATED OUTFLOWS. OUTSIDE OF STORMS...SOUTHERLY FLOW AT KSPI/KDEC/KCMI AND EASTERLY FLOW AT KPIA/KBMI WILL TREND SOUTHWESTERLY LATE AS A COLD FRONT PUSHES THROUGH THE AREA. BAK && .PREV DISCUSSION... ISSUED 300 AM CDT WED APR 10 2013 FRONTAL BOUNDARY WAS DRAPED ACROSS ABOUT THE NORTHERN THIRD OF THE FORECAST AREA AT 3 AM...ROUGHLY ALONG A MACOMB TO BLOOMINGTON LINE...WITH THE BOUNDARY EXTENDING WESTWARD TO A LOW IN WESTERN MISSOURI. WIDESPREAD 60S PREVAILING TO THE SOUTH OF IT...WITH A QUICK DROP OFF INTO THE 40S AND 50S NORTH OF IT. REGIONAL RADAR MOSAICS SHOWING SEVERAL MCS CLUSTERS FROM WISCONSIN SOUTHWEST TO NORTHERN TEXAS. A SIGNIFICANT MAJORITY OF THESE STORMS WAS ELEVATED...WITH NORTHEAST SURFACE WINDS AND TEMPS IN THE 30S AND 40S. THERE ARE TWO MAIN FOCUSES FOR TODAY...INVOLVING THE TRACK OF THIS FRONT WITH ITS IMPACTS ON TEMPERATURES...AS WELL AS RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT. LONGER TERM CONCERNS INVOLVE RAIN CHANCES LATE IN THE WEEKEND AND EARLY NEXT WEEK. SHORT TERM...TODAY THROUGH FRIDAY... MOST OF THE MODEL GUIDANCE DOES NOT SHOW MUCH FURTHER SOUTHWARD PROGRESSION WITH THE BOUNDARY TODAY...WITH THE GFS THE FURTHEST SOUTH REACHING ABOUT I-72. QUESTION WILL BE WHETHER OR NOT THE EXISTING CONVECTION PUSHES THE EFFECTIVE BOUNDARY FURTHER SOUTH THAN THE MODELS ARE PROJECTING. THE GRIDS FOR TODAY WILL SHOW THE BOUNDARY BASICALLY STATIONARY...THEN PUSHING NORTHWARD THIS EVENING AS THE SURFACE LOW TRACKS TOWARD NORTHWEST ILLINOIS. NORTH OF THIS FRONT...HIGHS WILL ONLY BE IN THE 50S ACROSS THE EXTREME NORTHERN CWA...WITH WIDESPREAD 70S TO THE SOUTH. LATEST SPC CONVECTIVE OUTLOOK MAINTAINS SLIGHT CHANCES OF SEVERE WEATHER...MAINLY THIS AFTERNOON AND TONIGHT. SIGNIFICANT CAP SHOULD ERODE BY LATE MORNING AS MU-CAPES RISE TO AROUND 1500 J/KG...AND 0-6KM BULK SHEAR INCREASES TO AROUND 40-45 KNOTS BY LATE AFTERNOON. MAIN LINE OF STRONG TO SEVERE STORMS EXPECTED TO DEVELOP ACROSS MISSOURI DURING THE AFTERNOON AND TREK EASTWARD...BUT RAP AND NAM DO SHOW SOME WEAKER CONVECTION IMMEDIATELY ALONG OUR BOUNDARY AT TIMES AS WELL. WIND DAMAGE SHOULD BE THE MAIN THREAT IN OUR AREA AS THE CONVECTION ORGANIZES INTO A LINEAR MCS TO OUR WEST...BUT SOME LARGE HAIL WILL ALSO BE POSSIBLE...ESPECIALLY IF ANYTHING FORMS AHEAD OF THE MAIN LINE. PRECIPITABLE WATER VALUES PROGGED TO BE AROUND 1.4 TO 1.5 INCHES THROUGH TONIGHT...WHICH IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR...SO WILL LIKELY SEE SOME HEAVIER RAINS WITH THE STORMS AS WELL. THE COLD FRONT TRAILING THE LOW SHOULD CROSS THE INDIANA BORDER EARLY THURSDAY MORNING...TAKING MOST OF THE RAIN WITH IT. HAVE LINGERED SOME LIKELY POPS ALONG THE BORDER FOR THE MORNING...BUT DRY SLOT WILL BE WORKING ITS WAY ACROSS MOST OF THE AREA. HAVE NOT COMPLETELY REMOVED THE RAIN CHANCES THOUGH...AS THE UPPER LOW MOVES ACROSS IOWA AND POTENTIALLY BRINGS SOME SHOWERS THIS FAR SOUTHEAST...ESPECIALLY IN THE NORTHERN CWA. TEMPERATURES NOT EXPECTED TO DO MUCH AND WILL BE WARMEST IN THE EAST...AS IT WILL TAKE MOST OF THE DAY FOR 850 MB TEMPS TO FALL BELOW ZERO THAT FAR EAST. LONG TERM...SATURDAY THROUGH TUESDAY... UPPER LOW EXPECTED TO SLOWLY WEAKEN AS IT LIFTS INTO THE GREAT LAKES REGION LATE THIS WEEK. BOTH THE GFS AND ECMWF MODELS TRY TO ESTABLISH SOME SORT OF ZONAL FLOW THIS WEEKEND...WITH ANOTHER LOW RIDING EASTWARD ALONG THE CANADIAN BORDER INTO NORTH DAKOTA BEFORE DIGGING A TROUGH WEST OF THE ROCKIES. MAINLY DRY CONDITIONS ARE EXPECTED THE FIRST HALF OF THE WEEKEND. BY SATURDAY NIGHT...A SHORTWAVE WILL BE MOVING THROUGH THE PLAINS. THE TWO MODELS DO NOT HANDLE THIS TRANSITION WELL...WITH THE ECMWF SLOWER AND STRONGER WITH THE SECOND UPPER LOW AND THUS KEEPING US IN THE WARM SECTOR LONGER...WHILE THE GFS DRAPES A WARM FRONT OVER CENTRAL ILLINOIS. HOWEVER...EVENTUALLY THE TWO PHASE THE SURFACE FEATURES BETTER BY MONDAY. WILL HAVE RAIN CHANCES MENTIONED FROM SUNDAY THROUGH TUESDAY. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1144 AM CDT WED APR 10 2013 ILZ027>031-036>038-040>043-047>053-111200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1144 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 2 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 6 PM AND 9 PM TONIGHT. ILZ044>046-054>057-061>063-111200- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT- SHELBY-VERMILION- 1144 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH THE AFTERNOON. WHEREAS THESE STORMS ARE NOT ANTICIPATED TO PRODUCE WIDESPREAD SEVERE WEATHER...A FEW OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1.5 INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND MIDNIGHT TONIGHT. ILZ066>068-071>073-111200- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1144 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1 INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND MIDNIGHT TONIGHT. HJS
The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Rainfall rates of 1 to 2 inches per hour for nearly three hours resulted in flash flooding in northern Vermilion County. Several rural roads were impassable due to high water.
Rainfall rates of 1.50 to 2.00 inches per hour for nearly three hours resulted in flash flooding in Champaign County, including the cities of Champaign and Urbana. Several roads were impassable due to high water.
A car was struck by lightning on County Road 900 North about a half mile east of US-45. Damage occurred to the vehicle and a large hole was blown into the pavement.
A small garage was destroyed.
Rainfall rates around 2.00 inches per hour for nearly two hours resulted in flash flooding in rural areas of central Schuyler County. Several rural roads were impassable due to high water.
A tree was blown down onto Cumberland Road about 2 miles east-northeast of Martinsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441467, 441469, 441470, 441472, 441473, 441474, 441475, 441476, 448905, 448908, 441481, 441477, 448910, 441482.